Wiley
Wiley.com
Journal

Cancer

More Press Releases related to this journal
Vol 120 (36 Issues in 2014)
Print ISSN: 0008-543X Online ISSN: 1097-0142
Published on behalf of American Cancer Society
Impact Factor: 5.201

More Press Releases in:

Medicine & Healthcare, Wiley-Blackwell


12:00 AM EDT April 08, 2013

Arrhythmia Drug May Increase Cancer Risk

One of the most widely used medications to treat arrhythmias may increase the risk of developing cancer, especially in men and people exposed to high amounts of the drug. That is the conclusion of a new retrospective study published early online in CANCER, a peer-reviewed journal of the American Cancer Society. The study’s results indicate that a potential link between amiodarone and cancer warrants further investigation.

Amiodarone was approved in 1985 for the treatment of arrhythmias, or irregular heartbeats. Because the drug is fat-soluble and degrades very slowly, large amounts can accumulate in soft tissues after a long-term prescription. Previous studies have shown that amiodarone might increase the risk of certain cancers, but no large-scale study has looked at the issue.

To investigate, Vincent Yi-Fong Su, MD, of the Taipei Veterans General Hospital in Taiwan, and his colleagues studied 6,418 individuals taking the drug, following them for an average of 2.57 years. A total of 280 participants developed cancer.

Patients who were male or who received high cumulative daily doses of amiodarone within the first year had an increased risk of developing cancer. Those with both factors were 46 percent more likely to develop cancer than those with neither factor. After taking age, sex, and illnesses into account, individuals taking a high amount of amiodarone had nearly twice the risk of developing cancer as those taking a low amount of the drug.

“We suggest that cancer events should be routinely reported in future amiodarone trials, and further observational research is necessary,” said Dr. Su. “Also, when prescribing amiodarone, doctors need to keep in mind that this medication may increase cancer risk.”